Painkillers, Adverse Health Risk When Mixed With Alcohol

By Nethani Palmani | Apr 05, 2017 04:05 PM EDT

Abusing painkillers alone brings wide-ranging adverse effects to health; adding alcohol to the mix only serves to worsen them. (Photo : Joe Raedle / Getty Images)

Taking more than two painkillers are never a good idea, even in the case of suffering from a severe headache after a heavy night of drinking alcohol, experts say. An overdose of big painkillers like Acetaminophen can cause severe liver damage, while Aspirin or Ibuprofen can cause ulcers, especially when mixed with alcoholic beverages.

Drinking which causes stomach irritation, can be worsened by taking painkillers that are already gastric irritants, according to the Tonic. Moderate drinking with therapeutic doses of Acetaminophen should be alright for healthy individuals, but for individuals who have stomach problems like ulcers or gastritis, Ibuprofen and Aspirin should be avoided altogether.

But the warning certainly refers to the instances of taking big overdoses of painkillers. Acetaminophen is over-the-counter and available in many products, that a lot of individuals end up being overdosed without even knowing it.

According to Health Line, a study consisting of 1,224 participants showed that regular use of ibuprofen exposed individuals who consumed alcohol to the adverse risk of intestinal and stomach bleeding. However, people who drank alcohol with occasional intake of the painkiller did not experience the increased risk.

On the contrary, some experts think the effect following the mix of painkillers and alcohol differ for the occasional binge versus those considered chronic alcoholics. "If you drink heavily one night and then take a therapeutic dose of acetaminophen, like 1,000 mg at a time, it's unlikely that you will have any liver damage," says Richard Dart, director of the Rocky Mountain Poison and Drug Center. This means that just going a little over 4,000 mg of Acetaminophen could be harmful for them.

Although the relationship between alcohol and painkillers still lacks groundwork of research, they are definitely not recommended due to stomach-aggravating tendencies. Take a glance at any Acetaminophen bottle and there will a clear warning stating, "Severe liver damage may occur if you take three or more alcoholic drinks every day while using this product."

More Sections